Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 6, NWS Midland/Odessa, TX

May 22, 1997Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 22, 1997, 7:49 AM CDT for Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 1997, 7:49 AM CDT (12:49 UTC)
Expired
May 22, 1997, 10:30 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 0.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1997-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1997-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 221250
FFWMAF
TXC443-221530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
749 AM CDT THU MAY 22 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1030 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...NORTHERN TERRELL COUNTY
 
AT 735 AM CDT...THUNDERSTORMS WERE NEARLY STATIONARY OVER PARTS OF
NORTHWEST TERRELL COUNTY. THIS SAME AREA HAD SEEN HEAVY RAIN EARLIER
THIS MORNING. RAIN GAUGE REPORTS OF AN INCH OF RAIN HAD BEEN
RECEIVED FROM THIS AREA...WITH DOPPLER RADAR ESTIMATING A BROAD AREA
OF A HALF INCH OF RAIN IN NORTHERN TERRELL COUNTY WITH SOME LOCAL
AMOUNTS NEAR AN INCH. PERSONS ON HIGHWAY 349 AND FM 2400 SHOULD BE
EXTREMELY ALERT...AND AVOID DRIVING WHERE WATER COVERS THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 22, 2:42 AM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, May 22, 2:42 AM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
242 AM CDT THU MAY 22 1997

LINE OF TSRA EXITING SE FA ATTM...WITH A COUPLE FLASH FLOOD WARNINGS
ISSUED AS 88D 1-HR PCPN ESTIMATES APPROACHED 2 INCHES. THIS IS
PROBABLY PRETTY CLOSE TO REALITY. FAST EWD MOVMT OF THIS LINE HAS
MITIGATED FLASH FLOOD THREAT SOMEWHAT. OTHER LINE OF TSRA IN SE NM
MOVG SE...AND LIKELY HVY RAIN PRODUCER TOO (REF SWOMCD...SFDLBB).

LTL CHG IN LCL PATN THROUGH FRI MRNG AS WK SRN STREAM SHORTWAVE
TROUGH REMAINS OVER NW MEXICO UPSTREAM OF FA...BRINGING MOIST SW
FLOW ALOFT...WHILE MOIST ELY UPSLOPE FLOW PERSISTS AT SFC. AREA 00Z
SOUNDINGS SHOW PRECIPITABLE WATER AOA ONE INCH... WITH WEAK STEERING
WINDS ALOFT. THIS PROGGED TO CONTINUE TDY WITH THETA-E RIDGING AND
SFC MOIST FLUX CONVERGENCE INVOF MTNS. EXPECT TSRA TO DVLP MTN AREAS
AGAIN THIS AFTN AND PROPAGATE EWD INTO REST OF FA AS HAS BEEN SEEN
THE PAST TWO DAYS. SUSPECT TSRA WILL PERSIST AGAIN TNGT AS S-SE LLJ
REAPPEARS IN RESPONSE TO DEEPENING SFC LOW TO LEE OF ROCKIES. ISOLD
SVR PSBL TDY...AS IS THE CASE ON ANY DAY IN MAY WITH TSRA...BUT AM
MOSTLY CONCERNED ABOUT HEAVY RAIN THREAT. ANTECEDENT PCPN VALUES
VERY HIGH PER LATEST FFG NUMBERS. WENT WITH A GUIDANCE/PERSISTENCE
BLEND ON TEMPS/POPS.

WITH POPS EXPECTED TO BE UNIFORMLY 40-50 PCNT TDY OVER MOST OF FA...
WILL CONTINUE TO HANDLE ONGOING CONVECTION WITH NOWS.

MAF  78/59  5/4
CNM  76/59  4/4
MRF  75/54  4/3
P07  80/63  4/4

TJT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:19 PM CDTSevere Thunderstorm WarningMAFPecos51 min
May 21, 9:18 PM CDTSevere Thunderstorm WarningMAFBrewster32 min
May 21, 11:03 PM CDTFlash Flood WarningMAFBrewster3 hr
May 22, 12:10 AM CDTFlash Flood WarningMAFUpton2 hr
May 22, 1:39 AM CDTFlash Flood WarningMAFTerrell3 hr

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.